Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 179, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 17, 2019, 8:13 PM CDT for Chippewa County, Lac qui Parle County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2019, 8:13 PM CDT (01:13 UTC)
- Expired
- Aug 17, 2019, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chippewa County, MN, Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 6:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796
WUUS53 KMPX 180113
SVRMPX
MNC023-073-180200-
/O.NEW.KMPX.SV.W.0179.190818T0113Z-190818T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
813 PM CDT Sat Aug 17 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Lac qui Parle County in west central Minnesota...
Northwestern Chippewa County in west central Minnesota...
* Until 900 PM CDT.
* At 813 PM CDT, a severe thunderstorm was located near Madison, or
18 miles west of Montevideo, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montevideo, Madison, Dawson, Milan, Watson, Cerro Gordo, Big Bend
City, Madison Airport and Montevideo Airport.
This includes the following highways...
U.S. Highway 212 between mile markers 10 and 37.
U.S. Highway 75 between mile markers 98 and 112.
U.S. Highway 59 between mile markers 106 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.
&&
LAT...LON 4505 9624 4514 9616 4515 9576 4515 9561
4492 9569 4492 9572 4493 9573 4491 9574
4484 9626
TIME...MOT...LOC 0113Z 263DEG 26KT 4501 9609
HAIL...1.25IN
WIND...60MPH
$$
JPC2 follow-up statements
985
WWUS53 KMPX 180135
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Sat Aug 17 2019
MNC023-073-180200-
/O.CON.KMPX.SV.W.0179.000000T0000Z-190818T0200Z/
Lac qui Parle MN-Chippewa MN-
835 PM CDT Sat Aug 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN LAC QUI PARLE AND NORTHWESTERN CHIPPEWA COUNTIES...
At 835 PM CDT, a severe thunderstorm was located near Watson, or 9
miles northwest of Montevideo, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Montevideo, Dawson, Milan, Watson, Cerro Gordo, Big Bend City and
Montevideo Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4515 9561 4492 9569 4492 9572 4493 9573
4491 9574 4486 9613 4514 9608 4515 9576
TIME...MOT...LOC 0135Z 263DEG 26KT 4503 9586
HAIL...1.25IN
WIND...60MPH
$$
JPC145
WWUS53 KMPX 180156
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
856 PM CDT Sat Aug 17 2019
MNC023-073-180206-
/O.EXP.KMPX.SV.W.0179.000000T0000Z-190818T0200Z/
Lac qui Parle MN-Chippewa MN-
856 PM CDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4515 9561 4492 9569 4492 9572 4493 9573
4491 9574 4486 9613 4514 9608 4515 9576
TIME...MOT...LOC 0156Z 263DEG 26KT 4505 9565
$$
JPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:07 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 17, 6:07 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 607 PM CDT Sat Aug 17 2019 .UPDATE... Issued at 603 PM CDT Sat Aug 17 2019 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Sunday night) Issued at 313 PM CDT Sat Aug 17 2019 Confidence is high that we will see a line of thunderstorms work across southern MN and western WI tonight. These storms are expected to move into western MN around 9/10pm tonight. When they get to the state, the combination of its parent mid level wave taking on a negative tilt and a strong push of dry air from the west will help accelerate these storms across the area, with 30-40 kt storm motions likely. Though we do see favorable severe parameters, with muCAPE in excess of 2k j/kg in southern MN and effective bulk shear of 30-40 kts, the time of day will be a limiting factor in the severe threat. Current expectations is that this will be a primarily "SPS event", with plenty of wind gusts of 40-50mph and some hail up to penny size. However, with things like cell mergers, temporary bowing segments, and other mesoscale factors, we'll likely see a few storms briefly pulse up into severe levels, but a widespread significant severe weather event is not expected and the Day 1 SPC convective outlook of a slight risk south of I-94 in MN adequately covers our severe potential tonight. Behind this line of storms, we'll actually see some cold advection, which means will likely have a band of stratocu in its wake that will clear out from west to east Sunday morning, leaving behind a beautiful Sunday afternoon with temperatures in the 70s and low humidity. The dry air we see coming in on Sunday will have two impacts for Sunday night. With high pressure moving overhead, we'll see light winds and clear skies, so excellent radiational cooling conditions will allow temperatures to drop into the 50s Monday morning, with some pockets getting into the upper 40s as well. That dry air coming in on Sunday also looks to limit the fog potential Monday morning, with just some patchy fog expected in western WI near bodies of water and in river valleys, so nothing widespread. .LONG TERM...(Monday through Saturday) Issued at 313 PM CDT Sat Aug 17 2019 High pressure resides over the region Monday, with dry conditions and warmer temperatures expected as southerly flow picks up on the backside of the high. A cold front drops south through the Upper Midwest overnight Monday night into Tuesday, but the chances widespread precipitation along the front look to be decreasing as the forcing from the upper-level low remains well to our north, and models have trended much weaker with a shortwave over southern Minnesota/Iowa. Some isolated to scattered activity along the front still looks possible but precipitation amounts should be light, and I would not be surprised to see most of the CWA remain dry. Cool Canadian high pressure moves in behind this front, with dry conditions and below-normal temperatures expected Wednesday and Thursday. Warmer temperatures are expected Friday into saturday as the high settles over the eastern US and southerly flow picks up on the back side. The GFS and ECMWF have both trended warmer and more humid Saturday with highs in the upper 80s and the GEFS/EPS ensemble means show this potential as well. However, they are both the two warmest outliers out of the synoptic models so will stay close to the blended guidance until this tend becomes more established. Precipitation chances increase as well as the jet stream oscillates over the Upper Midwest, but confidence in timing of any jetstreak/shortwaves remains low so will keep PoPs low. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 603 PM CDT Sat Aug 17 2019 High confidence on probability of convection thru all TAF sites, just a matter of timing. Have nearly no change in timing compared to 18z set. Already into northwest MN and will move into central MN by 02z then continue to steadily progress eastward thru the evening and early morning hours. IFR conditions likely with the thunderstorms themselves. Behind the storms, a period of MVFR-to- IFR ceilings likely around and thru daybreak then progressive clearing during the day tomorrow. Winds will shift from southerly this evening to NW tomorrow with some gustiness likely, especially during thunderstorms. KMSP...Still looking for best timing to be 07z-10z (so an overnight event with low traffic numbers). MVFR ceilings, including under 1700ft, likely during the Sunday morning push then gradual improvement thru the day. /OUTLOOK FOR KMSP/ Mon...VFR. Slight chc -TSRA/MVFR late. Wind S 5-10 kts. Tue...VFR. Slight chc -TSRA/MVFR early. Wind N 10-15 kts. Wed...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...MPG LONG TERM...ETA AVIATION...JPC
Hazardous weather outlook, Aug 17, 2:29 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 229 PM CDT Sat Aug 17 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 229 PM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms will move into western Minnesota this evening, tracking into western Wisconsin late tonight. Strong to severe thunderstorms will be possible, with damaging wind and torrential rainfall being the primary threats. The risk for severe weather will be greatest south of I-94 in Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance for thunderstorms Monday night into Tuesday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight.
In the hours before
Special weather statement, Aug 17, 7:04 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Sat Aug 17 2019
MNZ047-055-180100-
Stevens-Swift-
704 PM CDT Sat Aug 17 2019
...A LINE OF STORMS WILL AFFECT STEVENS AND WESTERN SWIFT COUNTIES
THROUGH 800 PM CDT...
At 703 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Charlesville to Big Stone City.
Movement was east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Morris, Appleton, Chokio, Donnelly, Lake Hattie, Lake Oliver,
Artichoke Lake, Fish Lake, Alberta, Appleton Airport and Morris
Airport.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 23.
U.S. Highway 59 near mile marker 136, and between mile markers 173
and 177.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota.
LAT...LON 4576 9625 4576 9596 4575 9586 4515 9602
4518 9610 4524 9610 4524 9612 4541 9612
4541 9622 4542 9625 4573 9626
TIME...MOT...LOC 0003Z 274DEG 19KT 4590 9621 4528 9648
JPCSpecial weather statement, Aug 17, 7:15 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
715 PM CDT Sat Aug 17 2019
MNZ054-180100-
Lac Qui Parle-
715 PM CDT Sat Aug 17 2019
...A LINE OF STORMS WILL AFFECT NORTHWESTERN LAC QUI PARLE COUNTY
THROUGH 800 PM CDT...
At 714 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Clinton to near
Kranzburg. Movement was east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Bellingham, Marietta, Nassau and Big Stone National Wildlife Refuge.
This includes the following highways...
U.S. Highway 212 near mile marker 1.
U.S. Highway 75 between mile markers 118 and 127.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota.
LAT...LON 4526 9645 4527 9642 4525 9640 4526 9638
4525 9629 4522 9627 4522 9622 4521 9621
4489 9645
TIME...MOT...LOC 0014Z 263DEG 20KT 4542 9631 4485 9700
JPCSpecial weather statement, Aug 17, 8:06 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
806 PM CDT Sat Aug 17 2019
MNZ041-042-047-048-054>056-064-180200-
Chippewa-Yellow Medicine-Stevens-Pope-Lac Qui
Parle-Swift-Douglas-Todd-
806 PM CDT Sat Aug 17 2019
...A LINE OF STORMS WILL AFFECT DOUGLAS...LAC QUI PARLE...POPE...
WESTERN CHIPPEWA...STEVENS...CENTRAL YELLOW MEDICINE...WESTERN TODD
AND SWIFT COUNTIES THROUGH 900 PM CDT...
At 805 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Parkers Prairie to 8 miles north of
Canby. Movement was east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Alexandria, Montevideo, Morris, Benson, Staples, Glenwood, Madison,
Dawson, Appleton, Starbuck, Clarkfield and Hancock.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 81 and 120.
U.S. Highway 10 in Minnesota between mile markers 103 and 109.
U.S. Highway 12 between mile markers 17 and 56.
U.S. Highway 212 between mile markers 1 and 46.
U.S. Highway 75 between mile markers 95 and 126.
U.S. Highway 59 between mile markers 90 and 177.
U.S. Highway 71 between mile markers 196 and 219.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4637 9474 4577 9506 4577 9514 4563 9514
4465 9569 4477 9645 4523 9645 4527 9642
4518 9610 4541 9612 4542 9625 4555 9624
4576 9610 4576 9576 4610 9577 4611 9515
4637 9515
TIME...MOT...LOC 0105Z 261DEG 31KT 4618 9543 4483 9621
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:04 PM CDT | Special Weather Statement | MPX | Stevens | 56 min |
| Aug 17, 7:15 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 45 min |
| Aug 17, 7:59 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Swift | 31 min |
| Aug 17, 8:06 PM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more | 54 min |
| Aug 17, 9:01 PM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Yellow Medicine | 59 min |
| Aug 17, 9:47 PM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Morrison, Renville, Stearns | 58 min |
| Aug 17, 10:32 PM CDT | Special Weather Statement | MPX | Carver, McLeod, Sherburne, Wright | 58 min |
| Aug 17, 11:26 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Watonwan | 49 min |
| Aug 17, 11:28 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 62 min |
| Aug 17, 11:46 PM CDT | Special Weather Statement | MPX | Redwood | 44 min |
| Aug 18, 12:03 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 57 min |
| Aug 18, 12:11 AM CDT | Special Weather Statement | MPX | Nicollet | 49 min |
| Aug 18, 12:34 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 41 min |
| Aug 18, 12:39 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 36 min |
| Aug 18, 12:51 AM CDT | Special Weather Statement | MPX | Martin, Watonwan | 54 min |
| Aug 18, 12:58 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 47 min |
| Aug 18, 1:02 AM CDT | Special Weather Statement | MPX | Freeborn, Steele | 43 min |
| Aug 18, 1:05 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 25 min |
| Aug 18, 1:19 AM CDT | Special Weather Statement | MPX | Goodhue | 41 min |
| Aug 18, 1:39 AM CDT | Special Weather Statement | MPX | Carver, Hennepin, Ramsey | 2 hr |
| Aug 18, 2:06 AM CDT | Areal Flood Warning | MPX | Anoka, Carver, Hennepin, Ramsey | 114 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.